Hail, Onslow
- When
- June 19, 5:48 PM EST
- Where
- Onslow County, 0.69 mi N of Bell Fork
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 34.760, -77.400
Public report through social media of quarter size hail in Jacksonville.
A weak frontal boundary stalled over Eastern North Carolina combined with an inland-moving sea breeze to produce a few thunderstorms during the late afternoon hours of June 19, 2015. Some storms became severe with a few hail reports.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MHX wrote it up.
A weak frontal boundary stalled over Eastern North Carolina combined with an inland-moving sea breeze to produce a few thunderstorms during the late afternoon hours of June 19, 2015. Some storms became severe with a few hail reports.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jun 19, 2:30 PM EST, 3 hours 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 330 PM EDT FRI JUN 19 2015 .SYNOPSIS... NEAR RECORD HIGHS CONTINUE THROUGH NEXT WEEK AS A STRONG UPPER RIDGE CONTINUES ACROSS THE SOUTHEAST. A SERIES OF WEAKENING COLD FRONTS WILL MOVE TOWARDS THE AREA AND DISSIPATE AS THE HIGH PRES AREA REMAINS IN PLACE. && .NEAR TERM /TONIGHT/... AS OF 132 PM FRI...RIDGE ALOFT WILL CONTINUE OVER THE SOUTHEASTERN SECTIONS OF THE COUNTRY TONIGHT AS REMNANTS OF TROPICAL SYSTEM BILL SUPPRESSES THE HIGH PRESSURE TO THE SOUTH. SOME IMPULSES AHEAD OF BILL WILL MOVE ACROSS EASTERN NORTH CAROLINA...HELPING TO SUSTAIN STORM ACTIVITY INTO THE EVENING HOURS...WEAKENING THROUGH THE PERIOD. ISOLATED SHOWERS POSSIBLE AFTER MIDNIGHT WITH FAVORABLE UPPER FLOW. && .SHORT TERM /SATURDAY/... AS OF 143 PM FRI...HIGH PRESSURE WILL BE SHUNTED TO THE SOUTHEAST ON SATURDAY AS REMNANTS OF BILL MOVE NORTH OF NORTH CAROLINA. STRONG SOUTHWESTERLY FLOW WITH HIGH PRESSURE TO THE SOUTHEAST AND LOW PRESSURE MOVING WEST AND NORTH OF THE AREA WILL CONTINUE HOT AND HUMID CONDITIONS. INCREASED SKY COVER WILL HELP KEEP AFTERNOON HIGH TEMPERATURES A COUPLE OF DEGREES BELOW FRIDAYS VALUES...BUT STILL IN THE LOWER TO MIDDLE 90S. ENERGY WILL REMAIN WEST AND NORTH OF AREA WITH SUBSIDENCE OVER THE AREA DURING THE MORNING HOURS. EXPECT MOST OF THE THUNDERSTORM ACTIVITY TO BE WEST OF THE AREA DURING THE AFTERNOON...BUT WILL CONTINUE TO CARRY A CHANCE. && .LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/... AS OF 330 PM FRI...OPPRESSIVELY HOT AND HUMID WEATHER WITH RECORD OR NEAR RECORD HIGHS WILL CONTINUE THROUGH AT LEAST MID WEEK. MODELS GENERALLY INDICATE DIURNAL CONVECTIVE THREAT EACH DAY AND KEPT POPS IN CHANCE/SLIGHT CHANCE RANGE EVERY DAY THROUGH THE PERIOD. HOTTEST TEMPS EXPECTED SUN- WED WITH 95-100 INLAND EACH DAY. HEAT INDICES WILL LIKELY REACH 105+ DEGREES EACH AFTERNOON FOR MOST OF E NC. SATURDAY NIGHT...ONLY AN ISO THUNDERSHOWER POSSIBLE THROUGH THE NIGHT AS ATMS WILL BE VERY WARM AND MOIST WITH LOWS IN THE MID/UPR 70S INLAND TO LOW 80S COAST. SW GRADIENT INCREASES AND WILL PRECLUDE ANY FOG THREAT. SUNDAY/SUNDAY NIGHT...THE REMNANTS OF TROPICAL DEPRESSION BILL TRACK ALONG THE OHIO RIVER VALLEY SATURDAY NIGHT AND OFF THE DELMARVA PENINSULA ON SUNDAY. THE SHORTWAVE/VORTMAX ASSOCIATED WITH THE TD REMNANTS WILL TAKE ON A SHEARED APPEARANCE SUNDAY AS IT TRAVERSES THROUGH NORTHERN NC AND VA. HAVE A CHANCE POP FOR FIRST PART OF SUNDAY AS UPR SUPPORT WITH REMNANTS OF BILL WILL BE PASSING THROUGH...WITH SUBSIDENCE LIKELY SECOND HALF OF SUNDAY WITH LESSENING PRECIP THREAT. SOUTHWESTERLY FLOW WILL ALLOW DEWPOINTS TO REBOUND FURTHER, WITH LESSENING CLOUD COVER EXPECTED DURING PEAK HEATING AND LOW LEVEL THICKNESSES BUILDING 1430-1440 METERS. MAX TEMPS LOOK TO RANGE FROM THE UPPER 90S WITH A FEW 100 DEGREE READINGS INLAND TO UPPER 80S/LOWER 90S ALONG THE COAST. HEAT ADVISORIES EXPECTED SUNDAY WITH CURRENTLY APPARENT TEMPS FORECAST 104-109 FOR SEVERAL HOURS SUNDAY AFTERNOON. MONDAY THROUGH WEDNESDAY...HOT TEMPS CONTINUING EACH DAY. 850-700 MB RIDGING WITH 850 TEMPS INCREASING TO 21-23 DEGREES C SUPPORT MAX TEMPS 95-100 F INLAND EACH DAY. CURRENT GUIDANCE INDICATES HEAT INDICES 105-109 EACH DAY WHICH SUPPORTS WPC HEAT INDEX PROBS THROUGH AT LEAST WEDNESDAY. GENERAL MOS BLEND FOR THE EXTENDED WITH GFS/ECM MOS VERY SIMILAR THOUGH WPC/ECMWF APPEARING A FEW DEGREES TOO WARM TUESDAY AND WEDNESDAY COMPARED TO LOCAL LOW LEVEL THICKNESS STUDY AND EXPECTED HIGH TD'S. HEIGHTS FALL SLIGHTLY AS FLOW ALOFT BECOMES WEST- NORTHWEST, WITH WEAK IMPULSES MOVING THROUGH UPPER LEVEL FLOW. SCATTERED DIURNAL CONVECTIVE ACTIVITY EXPECTED MAINLY ALONG SEA BREEZE AND INLAND THERMAL TROUGH. THURSDAY...GENERAL CONSENSUS AMONGST MED RANGE GUIDANCE IN BRINGING A WEAKENING COLD FRONT IN FROM THE NORTH AND WASHING OUT OVER E NC. CONTINUED TO HEDGE TOWARDS A BLEND FOR THE FAR EXTENDED, MEANING DECIDED TO KEEP THE FRONT NORTH OF THE CWA, WHICH HAS BEEN A COMMON OCCURRENCE OVER THE PAST FEW WEEKS WITH FRONTAL SYSTEMS STRUGGLING TO MAKE IT SOUTH DUE TO STRONG SUBTROPICAL RIDGE OFF THE SOUTHEASTERN STATES. HIGH TEMPS LIKELY IN THE MID/UPR 90S THOUGH MORE UNCERTAINTY DUE TO POSSIBLE CONVECTION AND CLOUDS KEEPING TEMPS A BIT LOWER...THOUGH STILL EXPECTING TD'S HIGH ENOUGH TO SUPPORT NEAR HEAT ADVISORY CRITERIA. BEYOND THURSDAY...LONG RANGE GUIDANCE STILL INDICATES UPR RIDGE HOLDING STRONG PER ABOVE AVERAGE 500MB HTS FROM ECM/NCEP ENSEMBLE FIELDS AND SUGGESTIVE OF TEMPS CONTINUING WELL ABOVE NORMAL WITH POTENTIAL HEAT ADVISORY CRITERIA BEING MET. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... SHORT TERM /THROUGH 18Z SATURDAY/... AS OF 115 PM FRIDAY...VFR CONDITIONS EXPECTED THROUGH A MAJORITY OF THE TAF PERIOD. MUCH LIKE YESTERDAY...THUNDERSTORMS WILL LIKELY FORM ALONG THE SEA BREEZE. THERE MIGHT BE SOME STORMS THAT FORM FURTHER INLAND DUE TO DIURNAL HEATING. ANTICIPATE BRIEF REDUCTION OF CIGS/VSBYS ASSOCIATED WITH ANY SHOWERS/STORMS. ANOTHER ROUND OF PRECIPITATION IS POSSIBLE LATER THIS EVENING/OVERNIGHT AS A SHORTWAVE MOVES THROUGH THE REGION. THIS AGAIN WILL BRIEFLY IMPACT CIGS/VSBYS. AS THE STORMS MOVE OFFSHORE...WIND DECREASE AND SKIES TRY TO CLEAR...FOG/STRATUS MAY DEVELOP INLAND...ESPECIALLY IN LOCATIONS WHERE SOIL MOISTURE IS HIGHER FROM PREVIOUS RAINS. ANY LOW LEVEL VSBYS WILL MIX OUT BY MID-MORNING WITH SKIES CONTINUING TO CLEAR. WINDS WILL BE VARIABLE THIS AFTERNOON AROUND 5 KTS...BACKING TO THE SSW BY LATER THIS EVENING. LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/... AS OF 330 PM FRI...PREDOMINANT VFR CONDITIONS EXPECTED OVER EASTERN NC TAF SITES THROUGH THE EXTENDED PERIOD WITH HIGH PRES DOMINATING. ISOLATED SUB- VFR CONDITIONS IN MAINLY DIURNAL STORMS POSSIBLE EACH AFTERNOON. PRE- DAWN STRATUS AND/OR FOG MAY PRODUCE SUB-VFR CONDITIONS THROUGH THE PERIOD, ESPECIALLY FOR ANY AREAS THAT RECEIVE PRECIPITATION. && .MARINE... SHORT TERM /TONIGHT AND SATURDAY/... AS OF 154 PM FRI...SOUTHWEST FLOW WILL CONTINUE OVER THE NORTH CAROLINA COASTAL WATERS TONIGHT EXCEPT THAT NORTHERN WATERS WILL START THE PERIOD WITH SOUTHEASTERLY FLOW...DEPENDING ON PLACEMENT OF WEAK BOUNDARY TRYING TO MOVE INTO THE AREA FROM THE NORTH. FAIRLY LOOSE GRADIENT WILL ALLOW SPEEDS TO REMAIN IN THE 10 TO 15 KNOT RANGE TONIGHT WITH SEAS 2 TO 4 FEET. GRADIENT WILL TIGHTEN DURING THE DAY SATURDAY AS REMNANTS OF TROPICAL SYSTEM BILL MOVES NORTHEAST THROUGH THE OHIO RIVER VALLEY...INCREASING SOUTHWESTERLY FLOW TO 15 TO 20 KNOTS DURING THE AFTERNOON HOURS WITH SEAS GENERALLY 3 TO 4 FEET. LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/... AS OF 330 PM FRI...GRADIENT WILL TIGHTEN SAT NIGHT THROUGH SUN AS REMNANTS OF TROPICAL STORM BILL SLIDE BY TO THE NORTH. SW WINDS INC TO 15-25 KT WITH SEAS AROUND 6 FT PER NWPS OUTPUT. PRES GRADIENT RELAXES A BIT SUN NIGHT INTO MON...THOUGH COULD INC AGAIN TUE INTO WED AS THERMAL TROUGH INLAND STRENGTHENS WITH INCREASING TEMPS. WINDS 15 TO 25 KT AGAIN AT TIMES WITH SEAS INCREASING TOWARDS 6 FEET ACCORDING TO WW IV APPEAR REALISTIC. A FRONT WILL SAG INTO THE AREA ON THUR THOUGH SHOULD WEAKEN AND WINDS BECOMING LIGHT AND VAR...ESP ACROSS NORTHERN WATERS. && .CLIMATE... RECORD HIGH TEMPERATURES SATURDAY: 6/20 LOCATION-----TEMP/YEAR--NOTES NEW BERN 98/1994 (KEWN ASOS) HATTERAS 92/2011 (KHSE ASOS) GREENVILLE 99/1970 (COOP - NOT KPGV ASOS) MOREHEAD CITY 93/2011 (COOP - NOT KMRH ASOS) KINSTON 104/1924 (COOP - NOT KISO ASOS) JACKSONVILLE 97/1994 (KNCA AWOS) RECORD HIGH TEMPERATURES SUNDAY: 6/21 LOCATION-----TEMP/YEAR--NOTES NEW BERN 99/1990 (KEWN ASOS) HATTERAS 90/1994 (KHSE ASOS) GREENVILLE 102/1964 (COOP - NOT KPGV ASOS) MOREHEAD CITY 92/2011 (COOP - NOT KMRH ASOS) KINSTON 105/1924 (COOP - NOT KISO ASOS) JACKSONVILLE 101/1990 (KNCA AWOS) && .MHX WATCHES/WARNINGS/ADVISORIES... NC...NONE. MARINE...NONE. && SYNOPSIS...CCG NEAR TERM...CCG SHORT TERM...CCG LONG TERM...TL/DAG AVIATION...TL/LEP MARINE...CCG/TL CLIMATE...
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 333 PM EDT FRI JUN 19 2015 NCZ029-044>047-079>081-090>095-098-104-201945- MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT- MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW- OUTER BANKS HYDE- 333 PM EDT FRI JUN 19 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED STRONG TO POSSIBLY SEVERE THUNDERSTORMS WITH TORRENTIAL DOWNPOURS, LOCALLY DAMAGING WIND GUSTS, AND HAIL UP TO THE SIZE OF QUARTERS WILL BE POSSIBLE THIS AFTERNOON AND EVENING. HOT TEMPERATURES IN THE 90S AND HIGH HUMIDITY LEVELS WILL AGAIN COMBINE TO PRODUCE HEAT INDEX VALUES AROUND 100 DEGREES THIS AFTERNOON. PEOPLE WHO PLAN ON TAKING PART IN OUTDOOR ACTIVITIES ARE URGED TO TAKE PRECAUTIONS TO PROTECT AGAINST THE HEAT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. DANGEROUS HEAT AND HUMIDITY ARE FORECAST FOR EASTERN NORTH CAROLINA INTO NEXT WEEK. HEAT INDEX VALUES ARE FORECAST TO REACH 105 TO 110 DEGREES THIS WEEKEND THROUGH AT LEAST THE MIDDLE OF NEXT WEEK WITH HEAT ADVISORIES EXPECTED MUCH OF THIS PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ103-201945- OUTER BANKS DARE- 333 PM EDT FRI JUN 19 2015 ...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. MODERATE RIP CURRENT RISK. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. DANGEROUS HEAT AND HUMIDITY ARE FORECAST FOR EASTERN NORTH CAROLINA INTO NEXT WEEK. HEAT INDEX VALUES ARE FORECAST TO REACH 105 TO 110 DEGREES THIS WEEKEND THROUGH AT LEAST THE MIDDLE OF NEXT WEEK WITH HEAT ADVISORIES EXPECTED MUCH OF THIS PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
542 PM EDT FRI JUN 19 2015
NCZ092-093-095-098-192215-
ONSLOW-JONES-CRAVEN-CARTERET-
542 PM EDT FRI JUN 19 2015
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL CARTERET...
NORTHEASTERN ONSLOW...SOUTHEASTERN JONES AND SOUTH CENTRAL CRAVEN
COUNTIES...
AT 542 PM EDT...A STRONG THUNDERSTORM WAS NEAR SWANSBORO...OR 9 MILES
EAST OF PINEY GREEN...MOVING EAST AT 15 MPH.
WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
NEW BERN...HAVELOCK...MOREHEAD CITY...NEWPORT...SWANSBORO...CAPE
CARTERET...NEUSE FOREST AND CEDAR POINT.
LAT...LON 3485 7730 3500 7698 3496 7691 3491 7692
3490 7691 3495 7690 3473 7678 3473 7690
3469 7701 3467 7712 3471 7707 3477 7715
3471 7711 3467 7713 3466 7712 3466 7715
3470 7718 3467 7716 3465 7720
TIME...MOT...LOC 2142Z 250DEG 11KT 3477 7716
AUSTINSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
620 PM EDT FRI JUN 19 2015
NCZ095-192245-
CARTERET-
620 PM EDT FRI JUN 19 2015
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL CARTERET COUNTY...
AT 618 PM EDT...A STRONG THUNDERSTORM WAS NEAR SWANSBORO...OR 9 MILES
EAST OF PINEY GREEN...MOVING SOUTHEAST AT 10 MPH.
LOCATIONS IMPACTED INCLUDE...
CAPE CARTERET...BOGUE INLET PIER AND CEDAR POINT.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3465 7710 3467 7702 3467 7706 3469 7705
3468 7711 3471 7707 3479 7716 3481 7698
3479 7690 3471 7695 3468 7703 3468 7697
3467 7697 3464 7710
TIME...MOT...LOC 2218Z 296DEG 7KT 3475 7716
AUSTINThe Morehead City radar (KMHX), 48 km away, was scanning. The volume nearest the first event began at 22:45 UTC.
4 hail. Local standard time, as filed.
Public report through social media of quarter size hail in Jacksonville.
Onslow County 911 center reported nickel to quarter size hail at their location. Public also reported one inch hail.
Onslow County 911 Center relayed public report of nickel sized hail on Falcon Crest Road west of Jacksonville.
Public reported 1 inch hail in Jacksonville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2015Every state in 2015This day in weather historyWarnings in North Carolina, June 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 573774, 573775, 573776, 573777.